Louisiana, 2015

Damaging Wind in Louisiana, May 15, 2015

May 15, 2015 · NWS LIX · 1 event in 1 county or zone

An upper level low pressure system moved through the area during the afternoon of the 15th, developing numerous thunderstorms across southeast Louisiana. One report of severe weather was received from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level low pressure system moved through the area during the afternoon of the 15th, developing numerous thunderstorms across southeast Louisiana. One report of severe weather was received from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 6:52 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, May 15, 6:52 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
752 AM CDT FRI MAY 15 2015

...SOUNDING DISCUSSION...

THE SOUNDING TODAY DEPICTS AN ATMOSPHERE THAT IS MOIST AND
UNSTABLE WITH PW AT 1.7 INCHES AND MIXED LAYER CAPE OF 2200 J/KG.
THERE ARE ALREADY SCATTERED SHOWERS THIS MORNING AND THUNDERSTORMS
SHOULD DEVELOP THIS AFTERNOON MORE WIDESPREAD THAN THE PAST
COUPLE DAYS GIVEN THE FAVORABLE ENVIRONMENT. SOME STORMS COULD BE
STRONG WITH HEAVY DOWNPOURS. WINDS ARE SOUTHEAST AT THE SFC AND
BECOME WESTERLY BY 650 MB. NOT MUCH SHEAR IS PRESENT AS WINDS ARE
ONLY 10 TO 15 KTS AT MID LEVELS. PEAK WIND IS 50 KTS AT 170 MB.

KRAUTMANN

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT FRI MAY 15 2015/

SYNOPSIS...

AT THE SURFACE...HIGH PRESSURE CENTERED ALONG THE ATLANTIC COAST
THIS MORNING...WITH WEAK LOW PRESSURE OVER THE LEE SIDE OF THE
ROCKIES. A LARGER AREA OF LOW PRESSURE CENTERED OVER THE IDAHO-
UTAH BORDER. UPPER LOW MOVING ONSHORE ON THE CALIFORNIA COAST WITH
UPPER RIDGING CENTERED OVER FLORIDA. SOME VERY ISOLATED SHOWERS
MOVING ONSHORE FROM MISSISSIPPI SOUND AND LAKE BORGNE. CANNOT RULE
OUT A LITTLE THUNDER...AS THERE HAVE BEEN A FEW LIGHTNING STRIKES
NEAR MOBILE. TEMPERATURES GENERALLY IN THE LOWER AND MIDDLE 70S
ACROSS THE AREA WITH THE AIR NEARLY SATURATED.

SHORT TERM...

OVERALL...NOT A LOT OF CHANGE IN THE FORECAST SCENARIO. SHORTWAVE
STILL ON TRACK TO PASS THROUGH THE AREA LATE THIS AFTERNOON AND
THIS EVENING. PRECIPITABLE WATER VALUES INCREASE TO JUST UNDER
TWO INCHES. LIFTED INDICES IN THE -5 TO -8 RANGE AND CAPES
1500-2500 DEPENDING ON THE CHOICE OF MODEL AND LOCATION. WILL
CONTINUE WITH THE LIKELY POPS...AND GFS MOS GUIDANCE INDICATES
THIS MAY NOT EVEN BE HIGH ENOUGH FOR TODAY. OBVIOUSLY...WITH THE
HIGH PRECIPITABLE WATER VALUES...HEAVY RAINFALL WILL BE A
THREAT...BUT WITH 15 KNOT EXPECTED CELL MOVEMENT...ANY PROBLEMS
WILL BE RATHER LOCALIZED. PRECIPITABLE WATER VALUES DROP TO ABOUT
1.6 INCHES ON SATURDAY...AND NO ORGANIZED FORCING...SHOULD MEAN
SOMEWHAT LESS AREAL COVERAGE OF CONVECTION...BUT STILL HIGH CHANCE
TO LIKELY POPS. MOISTURE VALUES RECOVER A BIT ON SUNDAY...SO
CONVECTION STILL A STRONG POSSIBILITY. 35

LONG TERM...

LITTLE CHANGE IN THE LONG TERM FORECAST PATTERN WITH CHANCES OF
SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WORK WEEK. BLENDED
GUIDANCE WILL BE USED WITH MAINLY CHANCE/SCATTERED RAINFALL
CHANCES DURING THE DIURNALLY FAVORED TIME PERIODS. ALSO LITTLE DAY
TO DAY TEMPERATURE CHANGE WITH THE EXCEPTION OF THOSE SITES SEEING
CONVECTION EARLY IN THE DAY. 35

AVIATION...

A MIX OF FOG AND CEILINGS THIS MORNING AT A FEW LOCATIONS AROUND THE
AREA. NO LARGE IMPACTS SEEN THIS MORNING TO ANY TERMINAL BUT SHOULD
SEE SH/TS DEVELOP A LITTLE EASIER TODAY. TS SHOULD BE THE ONLY REAL
IMPACT TODAY AND WILL CARRY -RA INTO THE EARLY EVENING HOURS BEFORE
SHUTTING IT DOWN OVERNIGHT.

MARINE...

HIGH PRESSURE OVER THE EAST COAST WILL MAINTAIN A SOUTHEASTERLY FLOW
THROUGH MONDAY. THE HIGH WILL RIDGE INTO THE GULF EARLY NEXT WEEK
CAUSING WIND SPEEDS TO LOWER EVEN MORE WITH A LIGHT BREEZE OUT OF
THE WEST BY WED. EACH DAY WILL BRING A GOOD CHANCE OF SH/TS THROUGH
THE MIDDLE OF NEXT WEEK.

DECISION SUPPORT...

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  70  83  71 /  70  50  60  50
BTR  85  71  85  72 /  70  50  60  50
ASD  84  72  83  73 /  70  50  60  50
MSY  85  73  84  75 /  70  50  60  50
GPT  84  74  82  75 /  70  50  60  40
PQL  84  72  82  73 /  70  50  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 4:42 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 AM CDT FRI MAY 15 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-152245-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
542 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD BECOME
STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE EXPECTED EACH DAY THROUGH WEDNESDAY...
BUT WILL BE MOST NUMEROUS TODAY AND SATURDAY. ALTHOUGH ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD
BECOME STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 15, 8:59 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
959 AM CDT FRI MAY 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FUNNEL CLOUD     2 S VENICE              29.25N 89.35W
05/15/2015                   PLAQUEMINES        LA   PUBLIC

            FUNNEL CLOUD SPOTTED WITH INITIAL GUST FRONT... POSSIBLE
            WATERSPOUT OVER MARSH

&&

AK
Special weather statement, May 15, 10:13 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 AM CDT FRI MAY 15 2015

LAZ061-062-064-151700-
UPPER ST. BERNARD LA-ORLEANS LA-UPPER JEFFERSON LA-
1113 AM CDT FRI MAY 15 2015

...SPECIAL WEATHER STATEMENT...

AT 1110 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ARABI...OR OVER NEW ORLEANS...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...EAST NEW ORLEANS...CHALMETTE...MARRERO...HARVEY...
METAIRIE...GRETNA...ARABI...MERAUX...TERRYTOWN AND VIOLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR STREET FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3002 9014 3003 9004 3004 9002 3004 9001
      3008 8994 3012 8990 2991 8990 2990 9011
TIME...MOT...LOC 1610Z 175DEG 16KT 2999 9002
Special weather statement, May 15, 11:00 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CDT FRI MAY 15 2015

LAZ039-MSZ071-077-151730-
WASHINGTON LA-PEARL RIVER MS-WALTHALL MS-
1200 PM CDT FRI MAY 15 2015

...SPECIAL WEATHER STATEMENT...

AT 1158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THE NORTHWEST PEARL RIVER COUNTY AND NORTHEAST WASHINGTON
PARISH...MOVING NORTH AT 20 TO 25 MPH.

PEA SIZED HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POPLARVILLE...VARNADO...SALEM...DEXTER AND ANGIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3131 9004 3118 9003 3117 9001 3114 9001
      3113 8994 3107 8992 3108 8984 3100 8983
      3100 8955 3102 8955 3101 8952 3075 8956
      3086 9005 3132 9016
TIME...MOT...LOC 1658Z 173DEG 20KT 3097 8974
Special weather statement, May 15, 11:21 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1221 PM CDT FRI MAY 15 2015

LAZ040-151815-
ST. TAMMANY LA-
1221 PM CDT FRI MAY 15 2015

...SPECIAL WEATHER STATEMENT...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM NEAR PEARL RIVER...OR NEAR SLIDELL TO LAKE
BORGNE...MOVING NORTH AT 25 MPH. SEVERAL ROUNDS OF STORMS HAVE
DUMPED AROUND ONE AND HALF INCHES OF RAIN WHICH WILL CAUSE STREET
FLOODING IN SLIDELL.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...COVINGTON...PEARL RIVER...ABITA SPRINGS...FOLSOM...
LACOMBE...BUSH AND SLIDELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL
LEAD TO NUISANCE STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3061 8982 3056 8979 3056 8980 3051 8976
      3018 8962 3023 8985 3026 8989 3025 8992
      3026 8997 3030 8999 3060 9025 3064 9025
TIME...MOT...LOC 1718Z 165DEG 32KT 3035 8983

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
May 15, 11:45 AM CST
Where
Tangipahoa County, Hammond
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.500, -90.470

A large tree limb was snapped off by thunderstorm winds and damaged a garage in Hammond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569215.